At first, I just accepted the diagnosis of the “expert” psychiatrists.
The more I researched Daniel’s schizophrenia diagnosis, the more questions it raised. Was his schizophrenia different from his LSD reaction? From his PCP “trips”? His “‘shroom” journeys? If the symptoms are the same; why are they? What does that mean? How are the two syndromes different if the symptoms are the same?
Schizophrenia is a “diagnosis of exclusion” — i.e., tests just rule out other things. Some schizophrenia symptoms are behavioral and anyone can learn to watch for them, as one psychiatrist told me to watch for changes in Daniel’s eating and drinking and sleeping habits; tendency to isolate; mood swings; delusions or hallucinations. Schizophrenia is defined by clusters of behavioral symptoms—including changes in speech/language (my academic specialty). When you drug a person, you lose the opportunity to study the symptoms. But before those wondrous neuroleptic drugs appeared, a lot of observational information about schizophrenia accumulated, including the characteristics of psychotic language. Daniel’s symptoms matched those. And his symptoms remained past the “wash-out point,” the time interval the doctors thought his street drugs could stay in his body.
Hello? What if those drugs left in their wake some other kind of damage? What if the prescription drugs given to Daniel also left him with some kind of damage?
Much of my research for the first four years was focused on Daniel’s brain and what various street and prescription chemicals (including SSRIs) did to it, because that is the direction neurological science has taken. I learned a lot about drug effects, withdrawal symptoms, and support strategies. I learned to read his behaviour for what might be happening to his brain chemicals serotonin and dopamine.
I accepted the expertise of the doctors, but I did not fully trust them for other reasons. Sometimes little things did not add up logically; other times the things done to Daniel or said to him or to me were outrageous.
Was the diagnosis wrong? Our family doctor said it could have been. He kept trying to wean Daniel off his medications during the first three years to see if Daniel, drug-free, would be fine. He didn’t understand addictions as well as I learned to do and eventually he gave up counselling Daniel. However, in our family, cognitive behavioral training and faith-based teaching come with the territory.
From 1997-2007 I refused to use the term “schizophrenia” for Daniel. My focus was helping a drug and alcohol addict. His brother, too, although Eric’s symptoms differed from Daniel’s. Their differences were in front of me daily.
I learned that reducing his risperidone by ¼ mg. produced withdrawal symptoms. At first, I just reinstated his drug. Then, I discovered his withdrawal symptoms would stabilize after a few weeks and I could reduce again, tapering down at 3- to 6-week intervals to a very, very low level for stabilizing his behaviour. The doctor didn’t believe me. Two years later, when my observations were confirmed in medical research, he apologized. I gained confidence in my observations and dosing. So did the doctor.
What did I have after 10 years of struggle? What were the connections? Was he just another drug addict? Then why didn’t his brother have the same psychotic symptoms on the same ghastly diet of drugs? What made Daniel “schizophrenic”?
But psychiatry actually does NOT KNOW what schizophrenia is! Psychiatrists and neuroscientists are still looking at brain chemicals and hunting around with MRIs. “Schizophrenia is a particular cluster of behavioral symptoms of unknown etiology.” Recently, the psychiatrist Dr. Daniel Carlat in his book Unhinged on the crisis in his profession has called our attention to the blather of psychiatric lingo, reminding us it says essentially “we don’t know yet.” Robert Whitaker in Anatomy of an Epidemic tells us the incidence of mental illness has increased dramatically since the introduction of psychoactive medications for the treatment of mental illness.
Does it matter what anyone calls it, if high-frequency music heals the illness?
It did to me.
I wanted to know.
So I did the research.
I got to the bottom of Daniel’s symptoms and was able to explain exactly why he said when he became psychotic, “I’m dyslexic again.”
I now accept the psychiatrists’ diagnosis that Daniel was schizophrenic. He has experienced that cluster of symptoms many times for extensive periods of time. But I will also explain to them what defines that syndrome, what causes it, and where their theories such as “cerebral torque” are missing some basic physiology that has been known for 60 years, but overlooked by most of them. I have found what they still are looking for.
Whatever else psychoactive drugs do, e.g., to dopamine and serotonin in the brain, they typically leave people with symptoms in the middle range of ear damage, or worse. Even a medical student should recognize that the ear is involved in tinnitus, vertigo, dizziness, balance problems, hyperacusis, hearing loss, nausea, stomach and gut upset, and inability to focus mentally. Consider the damage left in the wake of just one mere SSRI at Wikipedia under “Paxil, Withdrawal Symptoms,” and you will find it also includes some of Daniel’s symptoms in the severe range of ear damage. A few people recover spontaneously from such assaults on their ears, depending on the underlying condition for which the medications were prescribed and on the degree of damage sustained from the pharmaceuticals. Others are left with “prolonged discontinuation syndrome.” Has anyone tried focused listening for that? If you or someone you know takes SSRIs or is recovering from having taken SSRIs, be sure to look at my research study of what happened to more than 100 people who decided to stop taking Paxil and similar medications.
The health of the middle and inner ear is essential to normal behaviour. The spectrum of human behaviour, including so-called “mental” illnesses, is generated in the ear.
You can learn more about the relationship between the ear, the brain, behaviour, and how drugs, both from the street and from the pharmacy, affect the ear in my publications at: http://www.northernlightbooks.ca